Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Getting off of Ambien before baby is born

I was prescribed Ambien a month or so ago because I was going through bad depression phases from lack of sleep. Now, I am 1 week away from having my baby, and want to get off of it before the baby is born. I am afraid of him going through withdrawal symptoms. The first night I didn't take it I was awake all night and a total wreck the next morning. Don't want to do that again.
So what's the best way to ween off of it? And is there something safer to take to help me sleep? Like melatonin, or is that safe during pregnancy?

Answer Question
 
JustMe0499

Asked by JustMe0499 at 11:15 AM on Oct. 20, 2010 in Pregnancy

Level 3 (14 Credits)
Answers (7)
  • You need to discuss this with your doctor.
    JeremysMom

    Answer by JeremysMom at 11:17 AM on Oct. 20, 2010

  • You probably should have thought about that before now!!!! Shame on your dr for prescribing it because it is addicting. I don't care what they say, it's all addicting, judt ask anyone that hasd tryiesd to get off of it! Talk to your dr.
    kaedrasgma

    Answer by kaedrasgma at 11:21 AM on Oct. 20, 2010

  • Melatonin is safe during pregnancy. Magnesium helps a lot too and that is also safe. You can get both at healthfood stores. I don't know about coming off of sleeping pills, though, what to expect, etc. So talk to your doctor about switching.
    Ati_13

    Answer by Ati_13 at 11:22 AM on Oct. 20, 2010

  • Talk to your doctor about getting weaned off of it, or prescribing something non-addicting. I know there's tea's like 'Sleepy time tea' that can be found in Walmart that help, but it's no permanent solution. Don't just go cold turkey, that's not good for your body (which in turn, not good for baby). You'll need to lower your dose little by little over a period of time.
    Nanixh

    Answer by Nanixh at 11:24 AM on Oct. 20, 2010

  • Girl, I used to take Ambien. I experienced no side effects from it. I just decided one day, that it made me to grouchy and stopped taking it. It's not really a side effect type of drug... the worst that could happen is you will have trouble getting to sleep, but hey you are having a baby.. your sleeping days are over anyway!! LOL!!!
    m-avi

    Answer by m-avi at 11:33 AM on Oct. 20, 2010

  • OMG! They gave me Ambien in the Hospital the night before I delivered my Son and I hallucinated about little people running around my room all night. I had the worst sleep ever! I can't imagine taking that regularly. Talk to your Doctor.

    ILovemyPaulie

    Answer by ILovemyPaulie at 12:21 PM on Oct. 20, 2010

  • I have spoken to my doctor about coming off of it. He's the one that said the baby could have withdrawal symptoms if I don't. And he even told me how. I just wanted to see what others would say...like a second opinion... KWIM.
    I have had no side effects from it to speak of other than not sleeping if I didn't. That's why I need something to replace it.
    ILovemyPaulie, I laughed at your responds. Mostly because it was funny, but also because my brother takes it and has hallucinated several times. His wife recorded one of them. It was about him going "BACK TO THE FUTURE" ,on a train, with his dog. Funny as hell...
    BTW>>> I now have a different doctor than the one that prescribed it to me.
    JustMe0499

    Comment by JustMe0499 (original poster) at 3:08 PM on Oct. 20, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN